Michigan, 2019

Winter Weather in Michigan, March 9 to 10, 2019

March 9 to 10, 2019 · NWS MQT · 9 events in 9 counties and zones

A low pressure system approaching from the Central Plains brought moderate snow to portions of west and central Upper Michigan from the evening of the 9th into the 10th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system approaching from the Central Plains brought moderate snow to portions of west and central Upper Michigan from the evening of the 9th into the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 9, 6:33 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 9, 6:33 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
633 PM EST Sat Mar 9 2019

.SHORT TERM...(This evening through Sunday)
Issued at 424 PM EST SAT MAR 9 2019

Water vapor imagery and RAP analysis show a vigorous, negatively
tilted shortwave lifting ne into the Mid-Mississippi Valley this
aftn. Diffluent flow aloft, strong dynamics and abundant moisture
(precipitable water running up to 200-250pct of normal thru the
southern/central Plains per 12z raobs) are supporting a large swath
of pcpn up the Mississippi Valley into the Ohio Valley. Pcpn is
spread across sw WI as of 21z. At the sfc, 990mb sfc low was located
over nw MO.

Shortwave will swing ne into the western Great Lakes region by 12z
Sun and then continue into Ontario during the day as it weakens.
Strong isentropic ascent/deep layer forcing/upper diffluence will
quickly spread ne across the area tonight, but strongest forcing is
fcst to occur to the s and sw of Upper MI with a weakening trend
evident as the forcing lifts ne into the fcst area. As a result,
pcpn is likely to be diminishing in intensity as it moves across
Upper MI. There is still some potential of mid-level dry slotting to
occur late tonight/Sun morning over the se/e fcst area, but there is
not a solid signal in all the guidance. Opted to maintain previous
fcst mention of chc -fzra in that area due to the potential of a
reduction in ice nuclei from the dry slotting. Mixing ratios of 3-
4g/kg are available per 290-295k sfcs (roughly 700-750mb),
suggesting snowfall of 3-4in/6hr, which is about how long the
isentropic ascent portion of the event lasts tonight. Cyclonic n
backing nw low-level flow and lingering deep layer forcing Sun
morning will support some additional snowfall during the morning,
especially across the higher terrain of western and northern Upper
MI favored by the backing, upslope winds. 850mb temps around -8C on
Sun are marginally cold enough for lake enhancement, but
considerable ice cover on Lake Superior will significantly diminish
the lake enhanced component to the snowfall over what it could be.
Lingering snow across the w and n will diminish Sun aftn. However,
another shortwave will streak from the Dakotas to nw WI by 00z Mon.
This wave should give a boost to the snow over the w during the
latter portion of the aftn. Winds will become gusty out the nw to w
during the day on Sun as the low departs. Weak CAA and a lack of an
isallobaric component to the wind will help to keep winds in check.
Still, expect gusts to 25-35mph Sun aftn, leading to some drsn/blsn.

As for snow amounts, should see a widespread 3-5in snowfall across
the area by late Sun morning with a few spots perhaps reaching 6in.
Boosted by an upslope e backing ne wind overnight, the high terrain
of Marquette County w of Marquette probably has the best potential
of seeing amounts up around 6in. During Sun aftn, another 1-2 inches
of snow may accumulate e of Munising and also over western Upper MI.
Fcst snow amounts are still blo the low snow-to-water ratio snowfall
criteria for a warning (at least 6in/12hr or 8in/24hr), so no
headline changes from current advy are needed. Since this will be a
wet/heavier snow, it will be more difficult to shovel/plow, and of
course, wet snow makes travel conditions more hazardous than high
snow-to-water ratio snow.

.LONG TERM...(Sunday night through Saturday)
Issued at 340 PM EST SAT MAR 9 2019

As a lobe of vorticity and a surface trough move through early Sun
night, could see 1-3" of snow in areas favored by NW wind upslope
(Keweenaw, Huron Mountains, And NE Upper MI). Snow quickly tapers
off by later Sun night. Some blowing snow is expected near Lake
Superior Sun night into Mon.

Attention then turns to Tue night into Thu night when warm, moist
air surges into the region ahead of a strong low pressure system.
Ptype is troublesome Tue night as surface temperatures start out
below freezing, resulting in some freezing rain, but temperatures
will be warming so the threat will not be overly persistent.
Temperatures will top out in the 40s Wed and Thu with lows Wed night
above freezing. Dew points will also be above freezing. Rain is
expected more often than not during the period, with potential for 1-
2" of liquid. Uncertain on exactly how much runoff into streams will
occur, but at this point expecting the snow pack to soak much of
the precip up. Certainly could see some issues with ponding on water
on roads, though.

Precip turns to snow Thu night and Fri as the rapidly weakening low
shifts across the area. Plenty of uncertainty in how much snow
falls, but not looking like anything too significant at this point.
Colder temps Fri into the weekend will, for the most part, put a
halt to the melt, leaving us with even more liquid in the very
compressed snow pack.
&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 633 PM EST SAT MAR 9 2019

VFR conditions will prevail into the early evening at
KIWD/KCMX/KSAW. Approaching low pres system will then spread snow
from sw to ne tonight. Conditions at all terminals will deteriorate
quickly to at least IFR once the snow begins. A period of LIFR is
certainly possible overnight. Improvement to MVFR should
occur late Sun morning or early aftn.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 424 PM EST SAT MAR 9 2019

Low pres currently over nw MO will track to far eastern Upper MI Sun
morning, and then into Ontario Sun aftn. As it approaches, easterly
winds will increase to 20-30kt across across Lake Superior tonight.
Not out of the question that there could be a few gale force gusts.
On Sun, winds will back around to the nw to w, and gales to 35kt
should develop over the e half of the lake for the aftn into the
early evening. Winds will only slowly diminish from w to e Sun
night/Mon, leading to a period of lighter winds under 20kt Mon
night/Tue. Winds will increase again midweek, but gales are not
anticipated at this time.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 5 PM EDT Sunday for MIZ001-003>007-
     013-014-084-085.

  Winter Weather Advisory until 5 PM EDT /4 PM CDT/ Sunday for
     MIZ002-009.

  Winter Weather Advisory until 1 PM CDT Sunday for MIZ010>012.

Lake Superior...
  Gale Warning from 2 PM to 10 PM EDT Sunday for LSZ248>251-
     265>267.

Lake Michigan...
None.
&&

SHORT TERM...Rolfson
LONG TERM...Titus
AVIATION...Voss
MARINE...Rolfson
Hazardous weather outlook, Mar 9, 4:24 PM EST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
424 PM EST Sat Mar 9 2019

MIZ001>007-009>014-084-085-102130-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
424 PM EST Sat Mar 9 2019 /324 PM CST Sat Mar 9 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Several inches of heavy, wet snow is expected tonight. The snow
may mix with freezing rain in the east late overnight. See the
latest winter weather message for additional information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy, wet snow will continue through midday Sunday, with some
freezing rain mixing in across the east early in the morning. See
the latest winter weather message for additional information.

With temperatures expected to rise well above freezing next week,
some snow melt will occur, exacerbated by any rain that looks to
fall on top of the existing snowpack. See the latest hydrologic
outlook for additional information.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit snowfall reports to the
National Weather Service in Marquette. The public may also submit
reports at our webpage, Facebook page, or on Twitter.

LSZ162-240>251-263>267-102130-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
424 PM EST Sat Mar 9 2019 /324 PM CST Sat Mar 9 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

West-northwest gales are expected Sunday across the eastern
portions of the lake.

.SPOTTER INFORMATION STATEMENT...

The need to weather spotter reports is not anticipated at this
time.

LMZ221-248-250-102130-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
424 PM EST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

See the Lake Michigan forecast for details on any hazardous
weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

See the Lake Michigan forecast for details on any hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

The need to weather spotter reports is not anticipated at this
time.

Titus

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Ontonagon

When
March 9, 9:00 PM EST to March 10, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer at Bergland measured 3.5 inches of snow in approximately ten hours.

Winter Weather, Menominee

When
March 9, 9:00 PM CST to March 10, 9:00 AM CST
Where
Menominee forecast zone
Reported by
CoCoRaHS
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Three to five inches of wet snow was reported in 12 hours across the county, greatest far south near the city of Menominee.

Winter Weather, Delta

When
March 9, 11:00 PM EST to March 10, 1:00 PM EST
Where
Delta forecast zone
Reported by
Trained Spotter
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Three to four inches of wet snow was reported in the Escanaba-Gladstone area and in Stonington in just over a 12-hour period.

Winter Weather, Baraga

When
March 9, 11:00 PM EST to March 10, 9:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer at Herman measured three inches of snow in approximately ten hours.

Winter Weather, Southern Schoolcraft

When
March 10, 12:00 AM EST to 7:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Observers in Manistique and Cooks measured three inches of wet snow in seven hours. Sleet mixed in with the snow at times.

Winter Weather, Gogebic

When
March 9, 11:00 PM CST to March 10, 4:00 PM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The spotter near Ironwood measured 5.4 inches of wet snow in less than 18 hours.

Winter Weather, Northern Houghton

When
March 10, 12:00 AM EST to 5:00 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers from near Redridge to Calumet measured six to seven inches of snow in less than 18 hours. Large drifts were observed in Calumet.

Winter Weather, Alger

When
March 10, 12:00 AM EST to 9:00 PM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Observers seven miles southwest of Wetmore and near Grand Marais measured five to six inches of snow in 21 hours.

Winter Weather, Marquette

When
March 10, 2:00 AM EST to 12:30 PM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The spotter southeast of Big Bay measured 3.5 inches of snow in less than 11 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812245, 810668, 810675, 812244, 810673, 810680, 812253, 812273, 812249.